Hair Loss in Psychopharmacology
- Cite this article as:
- Mercke, Y., Sheng, H., Khan, T. et al. Ann Clin Psychiatry (2000) 12: 35. doi:10.1023/A:1009074926921
- 180 Downloads
Medication-induced alopecia is an occasional side effect of many psychopharmaceuticals. Most of the mood stabilizer and antidepressant drugs can lead to this condition. Some antipsychotic and antianxiety agents induce alopecia. Hair loss is also related to hypothyroidism, which can be induced by lithium and other agents. Alopecia might not be reported by some people, but physicians should be aware of this potential problem which may contribute to noncompliance. Lithium causes hair loss in 12–19% of long-term users. Valproic acid and/or divalproex precipitates alopecia in up to 12% of patients in a dose-dependent relationship. Incidences up to 28% are observed with high valproate concentration exposures. These pharmaceuticals also can change hair color and structure. The occurrence of carbamazepine-induced alopecia is at or below 6%. Hair loss is less common with other mood stabilizers. Tricyclic antidepressants, maprotilene, trazodone, and virtually all the new generation of antidepressants may on rare occasions lead to alopecia. The same applies to haloperidol, olanzepine, risperidone, clonazepam, and buspirone, but not to other neuroleptics, benzodiazepines, or barbiturates, selected antihistamines, and antiparkinsonians. Discontinuation of the medication or dose reduction almost always leads to complete hair regrowth. The therapeutic value of mineral supplements remains unclear.